Iowa, 2013

Hail in Iowa, August 11, 2013

August 11, 2013 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed along a northward advancing warm front during the afternoon of August 11th. Some of these storms became strong enough during the evening to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a northward advancing warm front during the afternoon of August 11th. Some of these storms became strong enough during the evening to produce hail. The largest hail reported was nickel sized in Garnavillo (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 5:47 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 11, 5:47 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CDT SUN AUG 11 2013

.UPDATE...THIS EVENING/OVERNIGHT
ISSUED AT 647 PM CDT SUN AUG 11 2013

CONVECTION HAS DEVELOPED FROM SOUTHEAST MINNESOTA DOWN THROUGH
NORTHEAST TO WEST CENTRAL IOWA ALONG A MID LEVEL TROUGH AND
SURFACE WARM FRONT/LOW PRESSURE SYSTEM. THE MOST VIGOROUS
CONVECTION HAS BEEN CLOSER TO THE WARM FRONT FROM IOWA FALLS TO
WATERLOO WHERE INSTABILITY IS ALSO HIGHER PER 11.23Z RAP ANALYSIS.
0-3KM MUCAPE DROPS ABOUT 1000 J/KG ALONG THE BAND OF CONVECTION
JUST SOUTH OF THE MINNESOTA STATE LINE THOUGH WIND SHEAR IS STILL
MARGINAL AT ABOUT 35-45KT FROM 0-6KM. CAN NOT COMPLETELY RULE OUT
AN ISOLATED SEVERE STORM FOR FAYETTE/CLAYTON/GRANT COUNTIES THIS
EVENING AS THE STRONGEST LOOKING CELL TRACKS INTO THAT REGION OVER
THE NEXT FEW HOURS...BUT RADAR TRENDS FOR THE PAST FEW HOURS HAVE
SHOWN THAT THE LACK IN INSTABILITY HAS KEPT THESE CELLS FROM
GROWING ENOUGH TO REACH THAT SEVERE LEVEL. FURTHER NORTH IN
SOUTHEAST MINNESOTA...THERE APPEARS TO BE A WEAK BOUNDARY THAT
EXTENDS FROM CANNON FALLS TO MAZEPPA TO ST CHARLES OR ALONG THE
FAR WESTERN PARTS OF THE MINNESOTA COUNTIES ALONG THE MISSISSIPPI
RIVER. WHILE THESE SHOWERS LOOK INNOCENT ENOUGH ON RADAR WITH NO
ROTATION SHOWING UP IN THE VELOCITY FIELDS...THE BOUNDARY HAS BEEN
ENOUGH TO DEVELOP A FEW BRIEF FUNNEL CLOUDS. THESE CONDITIONS MAY
PERSIST FOR ANOTHER HOUR OR TWO BEFORE SKIES START TO CLEAR OUT.

NO CHANGES IN REGARD TO THE FOG AS SKIES ARE STILL EXPECTED TO
CLEAR OVERNIGHT WITH FOG FORMING RAPIDLY AS IT DOES. WINDS HAVE
ALREADY GONE CALM AND SATELLITE TRENDS SHOW A CLEARING TREND FROM
THE NORTH. THE PAST FEW RUNS OF THE HRRR CONTINUE TO SHOW DENSE
FOG FORMING AS WELL...BUT GO FURTHER SOUTH INTO IOWA WHERE THERE
HAS BEEN SOME DECENT RAINS THIS AFTERNOON/EVENING. SO...IF ANY
ADJUSTMENTS WILL NEED TO BE MADE THIS EVENING...IT MAY BE TO
EXTEND THE ADVISORY FURTHER SOUTH.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 248 PM CDT SUN AUG 11 2013

MAIN FORECAST CONCERNS ARE ON PRECIPITATION TONIGHT AND DENSE FOG
POTENTIAL TONIGHT INTO MONDAY MORNING.

CURRENTLY...
WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS SHOWED RIDGING OVER
MUCH OF THE U.S. AND CANADIAN ROCKIES...WHILE TROUGHING DOMINATED
SOUTHEAST CANADA. THE FORECAST AREA RESIDES IN WEST-NORTHWEST
FLOW...WITH SHORTWAVES OF NOTE OVER NORTHEAST IOWA...SOUTHERN
MANITOBA AND A MUCH STRONGER ONE OVER NORTHERN MANITOBA. THE
NORTHEAST IOWA SHORTWAVE...COMBINED WITH A LOW TO MID LEVEL
FRONTOGENESIS ZONE AND A RIGHT ENTRANCE REGION OF AN 80 KT UPPER
JET STREAK IN NORTHERN WI...HAS HELPED TO KEEP SOME SHOWER
ACTIVITY GOING ACROSS NORTHERN IOWA THROUGH THE AFTERNOON. ALSO
PLENTY OF CLOUDS EXIST ACROSS THE FORECAST AREA...RESULTING FROM
DEEP LOW LEVEL MOISTURE SEEN ON THE 12Z MPX SOUNDING AND THE LACK
OF MUCH WIND FLOW TO ADVECT DRIER AIR SEEN ACROSS NORTH DAKOTA AND
NORTHERN MN. THE DRIER AIR LIES BEHIND A SURFACE TROUGH STRETCHING
FROM EASTERN NEBRASKA INTO NORTHWEST WI. A FEW SHOWERS HAVE FORMED
ON THIS TROUGH ACROSS EAST CENTRAL MN. FARTHER SOUTH...A WARM
FRONT ENHANCED BY OUTFLOW FROM THE SHOWERS WAS PRESENT STRETCHING
ALONG US-20 IN IOWA.

SYNOPTIC OVERVIEW...
FOCUS IS MOSTLY ON THE SHORTWAVE OVER NORTHERN MANITOBA. MODELS PROG
THIS SHORTWAVE TO DROP SOUTHEAST INTO UPPER MICHIGAN ON MONDAY. THIS
SHORTWAVE ALLOWS UPPER TROUGHING TO MOVE INTO THE FORECAST AREA...
AND SIMULTANEOUSLY HELPS GIVE THE SURFACE TROUGH IN MN A PUSH
SOUTHEAST. BY 12Z MONDAY...THE TROUGH...LIKELY NOW A COLD
FRONT...SHOULD BE SOUTHEAST OF THE AREA. THERE ARE ALSO
INDICATIONS OF AN INVERTED SURFACE TROUGH LINGERING BACK EXTENDING
NORTHWEST TO SOUTHEAST OVER CENTRAL/EASTERN WI...ASSOCIATED WITH
THAT SHORTWAVE DROPPING INTO UPPER MI.

HAZARDS...
DENSE FOG CONCERNS TONIGHT GIVEN RECENT RAINS...LIGHT WINDS...LATE
DAY CLEARING AND SMALL TEMP/DEW POINT SPREADS ALREADY.

DETAILS...
SHOWERS IN EAST CENTRAL MINNESOTA MAY TRY TO DROP DOWN INTO
NORTHWESTERN SECTIONS OF THE FORECAST AREA THIS EVENING.
HOWEVER...THEY ARE HIGHLY DIURNALLY DRIVEN...THUS ONCE HEATING
ENDS THEY SHOULD FALL APART QUICKLY. INCLUDED SOME 20 PERCENT
CHANCES FOR THEM FOR A FEW HOURS THIS EVENING. MEANWHILE...TO THE
SOUTH...ONGOING SHOWERS AND STORMS ACROSS NORTHEAST IOWA MAY
PERSIST THROUGH MUCH OF THE EVENING...SUPPORTED BY THE SHORTWAVE
TRACKING ACROSS NORTHEAST IOWA...THE LOW/MID LEVEL F-GEN AND RIGHT
ENTRANCE REGION. HOWEVER...AS THE UPPER FLOW TURNS MORE
NORTHWESTERLY... ANTICIPATING THESE FORCING FEATURES TO DROP
SOUTHEAST AND HELP DIMINISH THE PRECIPITATION. DID KEEP 20-40
PERCENT CHANCES GOING AFTER MIDNIGHT JUST IN CASE PRECIP HOLDS
ON A BIT LONGER THAN EXPECTED.

CONCERN THEN SHIFTS TO FOG GIVEN RECENT RAIN. CLOUDS OVER THE
FORECAST AREA...PARTICULARLY OVER THE NORTHERN HALF...SHOULD CLEAR
OUT THIS EVENING. WINDS LOOK TO STAY FAIRLY LIGHT THROUGH THE
NIGHT...EVEN AFTER THE TROUGH/FRONTAL PASSAGE. IT\S WORTH NOTING
THAT WINDS DO PICK UP AT 950MB INTO THE 10-20 KT RANGE BY 12Z...
HOWEVER...THESE ARE ABOVE A 3C FRONTAL INVERSION. THUS...THEY SHOULD
NOT IMPACT THE FOG POTENTIAL MUCH. IN FACT...11.00Z/06Z/12Z HIRES
ARW/NMM AND 11.09Z SREF VISIBILITY PROGS SHOW PRETTY MUCH A SOLID
AREA OF FOG OVER SOUTHEAST MN...NORTHERN PARTS OF IOWA AND MUCH OF
SOUTHERN WI. ADDED MENTION OF FOG EARLIER ACROSS MUCH OF THE
FORECAST AREA...AND NOW HAVE RAISED THE COVERAGE TO WIDESPREAD IN A
CORRIDOR FROM SOUTHEAST MINNESOTA EAST INTO JACKSON...JUNEAU...ADAMS
AND VERNON COUNTIES OF WI. THIS AREA HAS ALSO BEEN INCLUDED IN A
DENSE FOG ADVISORY...SINCE FROM A REGIONAL PERSPECTIVE SEEMS TO
HAVE THE HIGHEST PROBABILITY OF METEOROLOGICAL CONDITIONS
FAVORABLE FOR DENSE FOG. THE ADVISORY MAY HAVE TO BE EXPANDED
SOUTH...ESPECIALLY IF SKIES END UP CLEARING THERE.

FOR MONDAY...COOLER AIR ALOFT UNDER THE UPPER TROUGHING COMBINED
WITH THE INVERTED SURFACE TROUGH...DAYTIME HEATING AND LINGERING LOW
LEVEL MOISTURE SHOULD ALLOW FOR ISOLATED/SCATTERED SHOWERS TO FORM
ALONG/NORTHEAST OF I-94. MLCAPE VALUES ALONG THE INVERTED TROUGH ARE
IN THE 100-300 J/KG AT 18Z...ENOUGH MAYBE TO GET A FEW
THUNDERSTORMS. BETTER INSTABILITY IS OFF TOWARDS SOUTHEAST WI WITH
HELP FROM LAKE BREEZE CONVERGENCE. ONCE THE FOG AND ASSOCIATED LOW
STRATUS MIX OUT A FEW HOURS AFTER SUNRISE...RELATIVELY BREEZY
NORTHWEST WINDS APPEAR TO SET UP. 850MB TEMPS IN THE 10-14C RANGE
SUPPORT HIGHS IN THE MID 70S TO LOW 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 248 PM CDT SUN AUG 11 2013

MUCH OF THE ENTIRE LONG TERM PERIOD IS DOMINATED BY RIDGING OVER THE
WESTERN U.S. AND TROUGHING IN THE EASTERN U.S....A POSITIVE PNA
PATTERN THAT RESULTS IN COOLER AND DRIER THAN NORMAL WEATHER. AT THE
SURFACE...CANADIAN HIGH PRESSURE IS PROGGED TO BUILD INTO THE AREA
MONDAY NIGHT AND TUESDAY...SIT OVER THE AREA TUESDAY NIGHT THROUGH
WEDNESDAY...THEN ONLY SLOWLY DRIFT OFF TOWARDS THE EASTERN GREAT
LAKES THIS WEEKEND. DRY AIR ACCOMPANYING THE HIGH LOOKS TO KEEP THE
BULK OF THE LONG TERM PERIOD DRY. IN FACT...PRECIPITABLE WATER
VALUES ARE FORECAST BETWEEN 50-70 PERCENT OF NORMAL FOR TUESDAY
THROUGH THURSDAY. THIS SHOULD RESULT IN DECENT MIXING OF DEW POINTS
DURING THE AFTERNOONS.

THE ONLY FEATURE REALLY OF INTEREST FOR POTENTIAL PRECIPITATION IS A
SHORTWAVE TROUGH THAT DROPS DOWN THROUGH THE NORTHWEST FLOW INTO THE
AREA THURSDAY NIGHT AND FRIDAY. BOTH THE 11.12Z GFS/CANADIAN PRODUCE
SOME LIGHT PRECIPITATION WITH IT OVER WESTERN AND NORTHERN SECTIONS
OF THE FORECAST AREA...WHEREAS THE 11.00Z/11.12Z ECMWF IS DRY. FROM
A CONSENSUS STANDPOINT...HAVE CONTINUED TO CARRY A 20 PERCENT CHANCE
TO ACCOUNT FOR THE GFS/CANADIAN. HOWEVER...LATER FORECASTS WILL BE
ABLE TO GO DRY IF THE GFS/CANADIAN TREND TOWARDS THE ECMWF.

TEMPERATURE WISE...850MB TEMP ANOMALIES ARE PROGGED TO BOTTOM OUT
BETWEEN 1-1.5C BELOW NORMAL FOR TUESDAY AND WEDNESDAY...READINGS OF
8C EAST TO 10C WEST. THUS THIS WILL BE THE COLDEST PERIOD WITH HIGHS
IN THE 70S. LOWS ARE LIKELY GOING TO DIP INTO THE 40S AT THE TYPICAL
COLD SPOTS TUESDAY NIGHT AND WEDNESDAY NIGHT WITH THE HIGH
OVERHEAD...WHICH WILL ALSO BE THE MOST FAVORABLE TIME PERIODS FOR
VALLEY FOG. VALLEY FOG IS ALSO POSSIBLE MONDAY NIGHT...BUT WINDS
WITH THE INCOMING HIGH MAY RESTRICT SOME OF THE COVERAGE. SLOW
WARMING OF 850MB TEMPS AND ANOMALIES IS FORECAST FOR THURSDAY AND
BEYOND...PEAKING AT 12C EAST TO 15C WEST AND AROUND NORMAL FOR
ANOMALY BY SUNDAY. THUS TEMPERATURES SHOULD SLOWLY CLIMB TOO EACH
DAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 647 PM CDT SUN AUG 11 2013

THE MAIN FOCUS IS ON THE DENSE FOG EXPECTED OVERNIGHT. WITH CLOUDS
HOLDING TEMPERATURES DOWN THIS AFTERNOON AND THEN CLEARING THIS
EVENING...EXPECT THAT FOG WILL FORM RATHER QUICKLY AS SURFACE
WINDS HAVE ALREADY BECOME CALM WITH MOST AREAS SEEING SOME RAIN
TODAY. QUARTER MILE VISIBILITY IS FAIRLY LIKELY AFTER 6Z BEFORE
CLEARING AFTER SUNRISE TOMORROW MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY FROM 3 AM TO 9 AM CDT MONDAY FOR WIZ032>034-
     041>044-053.

MN...DENSE FOG ADVISORY FROM 3 AM TO 9 AM CDT MONDAY FOR MNZ079-
     086>088-094>096.

IA...NONE.
&&

UPDATE...HALBACH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...HALBACH
Hazardous weather outlook, Aug 11, 2:47 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT SUN AUG 11 2013

MNZ079-086>088-094>096-WIZ032>034-041>044-053-121200-
ADAMS-BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-
MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA-
347 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FROM 3 AM TO 9 AM MONDAY MORNING.
WIDESPREAD DENSE FOG WILL DEVELOP LATE TONIGHT AND CONTINUE
INTO THE MONDAY MORNING COMMUTE. PLAN ON VISIBILITIES OF 1/4
MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DENSE FOG ADVISORY IS IN EFFECT THROUGH 9 AM MONDAY MORNING.
VISIBILITIES WILL BE REDUCED TO 1/4 MILE OR LESS AT TIMES FOR THE
MONDAY MORNING COMMUTE.

ISOLATED THUNDERSTORMS ARE POSSIBLE NORTHEAST OF I-94 MONDAY
AFTERNOON...THEN MAINLY NORTH OF INTERSTATE 90 ON FRIDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-121200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
347 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA AND PORTIONS OF
SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. A SEVERE THUNDERSTORM
CAPABLE OF PRODUCE LARGE HAIL AND DAMAGING WINDS IS POSSIBLE PRIOR TO
6 PM. OTHERWISE...LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE
MAIN HAZARDS FROM THE STORMS.

AREAS OF FOG ARE EXPECTED LATE TONIGHT INTO THE MONDAY MORNING
COMMUTE. IF THE FOG DEVELOPS...VISIBILITIES MAY BE REDUCED TO 1/2
MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG ARE EXPECTED MONDAY MORNING. VISIBILITIES COULD BE
REDUCED TO 1/2 MILE OR LESS AT TIMES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY
ACROSS PORTIONS OF NORTHEAST IOWA. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-121200-
CLARK-TAYLOR-
347 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

PATCHY FOG IS EXPECTED AFTER MIDNIGHT. VISIBILITIES COULD BE REDUCED
TO 1/2 MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FOG MAY REDUCE VISIBILITIES TO 1/2 MILE OR LESS AT TIMES
MONDAY MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND AGAIN ON
FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/AJ

In the hours before

Special weather statement, Aug 11, 4:13 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT SUN AUG 11 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-
042-053>055-061-120100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...
BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
513 PM CDT SUN AUG 11 2013

...FUNNEL CLOUDS POSSIBLE THIS EVENING...

CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS TO FORM THIS
EVENING...THOUGH THEY ARE NOT EXPECTED TO TOUCH DOWN TO THE GROUND.
THERE HAVE BEEN TWO REPORTS THIS AFTERNOON OF THESE FUNNEL CLOUDS
OUT OF SHOWERS IN SOUTHEAST MINNESOTA NEAR PINE ISLAND AND ST.
CHARLES. THESE FUNNEL CLOUDS TYPICALLY ONLY LAST A FEW MINUTES
BEFORE DISSIPATING AND USUALLY DO NOT REACH THE GROUND.

HALBACH
Special weather statement, Aug 11, 5:00 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT SUN AUG 11 2013

IAZ009-010-019-029-120000-
CHICKASAW-FAYETTE-HOWARD-WINNESHIEK-
600 PM CDT SUN AUG 11 2013

AT 557 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOURDES...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS STRONG THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  SCHLEY AROUND 610 PM...
  SAUDE AROUND 620 PM...  PROTIVIN...RIDGEWAY AROUND 630 PM...
  SPILLVILLE AROUND 640 PM...
  CONOVER...CALMAR...LAKE MEYER COUNTY PARK AROUND 650 PM...

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HALBACH
Special weather statement, Aug 11, 7:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT SUN AUG 11 2013

IAZ030-WIZ061-120215-
CLAYTON-GRANT-
815 PM CDT SUN AUG 11 2013

AT 811 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
OVER CLAYTON CENTER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS STRONG THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GARNAVILLO...J WOOD CAMPGROUND AROUND 820 PM...
  CLAYTON...BAGLEY...AROUND 830 PM...
  GLEN HAVEN...GUTTENBERG...LOCK AND DAM 10 AROUND 840 PM...
  NORTH ANDOVER...NELSON DEWEY STATE PARK AROUND 850 PM...

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

HALBACH

The radar

The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clayton

When
August 11, 7:20 PM CST
Where
Clayton County, 0.51 mi W of Garnavillo
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.870, -91.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470088.